Prednisilone tapering - is "slow response" even a thing?

Apologies for posting on a topic that is often raised here, but any thoughts would be gratefully recieved.

I've been trying to come down from 20mg prednisilone since the end of August. Unfortunately, I seem to have stuck at the 6-7mg mark. Despite my best efforts, I feel terrible on 7mg, but possibly even worse on 6mg, so I am yo-yo-ing back and forth and feeling consistently awful. The other day, a GP suggested that part of the problem might be that I am a "slow responder" , so that the effects of a change in dose take a week or more to show.

This time-lag makes it very difficult to assess what is going on e.g. am I feeling worse because I have just dropped from 7 to 6, and need to slow down the taper, or is it just that the effects of being on 7 three weeks ago are only just beginning to show and I should persist?

How long before the effects of a dose reduction take effect?

How long to persist with a lower dose before deciding it isn't working?

Ta.

16 Replies

oldestnewest
  • When I tapered down on prednisilone (stuck at 3mg) I was told to do it extremely slowly ie a dose down a month at a time. When I was having bad side effects my consultant suggested half a dose at a time. ie 6mg one day followed by 7mg the next day and alternate like that for a month to reduce as slowly as possible.

  • thanks, yes the rheumy gave me some advice on tapering - although not as slow as yours, basically two weeks on each step down, but bigger steps at first. Trouble is that since I began my reduction, at the end of august, I have just got steadily worse i.e. I have come down from 20mg to 7 mg now but at every stage, I have felt gradually worse. The horrible symptoms i have (extreme fatigue, hot flushes, uncontrollable shaking) are not to do with the steroids, according to my rheumy. But he can't suggest another reason, so I am at a loss to know what to do.....

  • You feel awful because your body has to start producing cortisol again which it wasn't doing while you were above about 8mg. The symptoms you are describing are typical of adrenal insufficiency - so they are due to steroid - the lack of it. The slower you reduce now the more likely it is your adrenal set-up will wake up again. No reduction in tapering should be more than 10% of the current dose - which now is down to 1/2mg at a time and will get smaller as you reduce further.

    This is an approach a lot of people on another forum have used successfully and I was asked to post it here ages ago:

    healthunlocked.com/lupusuk/...

  • That's an amazingly helpful reply, PMRpro. It is what I believed is happening, so i was very disconcerted when my rheumy completely blanked my description of symptoms.

    My only reservation is that these symptoms did not get better even after a period of 3 weeks on 6mg, which I managed in November before cracking and upping the dose again. I thought that 3 weeks on 6mg ought to have given my adrenals time to start natural cortisol production?

    Meanwhile, although I have seen several posts on tapering, I think that's the first time I've seen that version. It looks very sensible!

    Many thanks

    x

  • It all depends - your body may take far longer to get back into balance again. I envisage it like those round swing things that are in a kids playground. A group of children arrange themselves around it and get it into balance and swing. One drops off - and it isn't balanced any more. It takes time to settle down again - and then another jumps off.

    Everyone is different and some people can just reduce 1mg at a time and everything is fine - others can sit at 5mg for months and still struggle.

  • blinking trust me to be one of the awkward ones....but thanks PMRpro, there's nothing worse than having no hypothesis to test!

  • Hi whisper it

    Well done for reducing the steroids from 20 mg to 7 mg That is such a good achievement when it is so hard!. I'm interested in a GP saying to you your a slow responder because I am the same. I don't get a reaction till 3-5 days into the reduction which is why I couldn't reduce on a weekly basis and even found fortnightly hard , it's good there's a name for it, . I too have come down from 20 mg to 8mg and can vouch for PMrpro's slower reduction plan . I've been following it and it's been much better. Tiredness hasn't hit as hard or just generally feeling unwell!. My Rheumy wants me below 7 mg, ideally 5mg. What about yours?. Another tip I learnt from one of my Consultants was if you felt unwell for more than 5 days then it was likely to be the illness. If felt ill for a couple of days and then improved then it was steroid withdrawal effects. It can be very difficult to distinguish from them!. Hope that's helpful and good luck for rest of your withdrawal.

    Regards Misty.

  • that's really helpful, misty. I have to admit that my rheumy has proved less than helpful with these kind of problems - too ready to dismiss my experiences and very tardy in coming up with ideas for managing the sheer bloodiness of my symptoms since starting on his drug regime.

    Like yours, mine has talked about a 5mg target by the end of the month, but I'm now back at 7, and think I will stick there for the time being, and see if I can get any sort of tolerable life back before reducing according to PMRpro's programme.

    Good to hear your experience is similar to mine, anyhow - especially as you seem to have weathered it!

    Mx

  • Hi whisper it

    Your Rheumy's plan for you to be at 5 mg is too quick and your plan to stay on 7 mg for a while is a good one!. I stayed on 9mg for three months after the flu jab.

    Have you thought about changing Rheumy's as yours isn't very helpful?. Is there another in the hospital you could see?. How far are you with POTS referral?.

    Good luck when you do reduce again, I think you'll like PMpro's plan. Mistyx

  • thanks, misty. Yes, i am considering changing my rheumy. He will be on trial when I next see him in a fortnight! POTS-wise, I have a tilt table test in 10 days - at 8.15am. So much for these doctors not having long enough opening hours! x

  • Hi whisperit

    Good luck your tests and Rheumy Appointment. Keep us posted. x

  • When tapering from 80mg I was advised by Specialist to reduce 1mg per 3 weeks no faster. After previously following another Dr's much faster & larger drop instructions I was finally able to get down to 5mg. Best Wishes Kaz xx

  • thank you, Kazunlocked. Its starting to sound like not all of these specialists appreciate just how hard it can be to wean oneself off steroids. x

  • Hi I too am Ina very slow tapering currently 7.5mg can't seem to get any lower - they have started me in cyclosporine as a steroid sparing agent just hoping that kicks in soon - any one else on cyclosporine ?

    My biggest problem is the presnisolons has caused CSR C entrap serous retinopathy of my right eye and I am now been tested for Cushing syndrome so basically I have no choice I have to get off this steeoids - has anyone else experienced anything like this with your eyes or signs of Cushing syndrome ?

    Best of luck with your pred tapering 🙏

  • Thanks, JL1w. Yes, one of my hopes is that I can start MMF and that this may change the steroid picture a bit. Your retinopathy sounds distressing. I do hope both that and the potential Cushing's can be managed in a straightforward way - best wishes for that x

  • Thankyou for your reply best wishes to you too ! I hope you manage to get off these steroids we all need ,but hate !

    Good luck ! X

You may also like...